Florida, 2008

Damaging Winds and Lightning Strike in Florida, August 13, 2008

August 13, 2008 · NWS JAX · 12 events in 6 counties and zones

A deepening upper level trough over the southeast region lifted a deep plume of tropical moisture over the forecast area. A strong low level 850 mb jet of 50-55 knots was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deepening upper level trough over the southeast region lifted a deep plume of tropical moisture over the forecast area. A strong low level 850 mb jet of 50-55 knots was in place. Backing winds advected instability inland from the Gulf of Mexico across north Florida which coincided with the passing of a second pre-frontal squall line as it tracked across north Florida and Southeast Georgia in the afternoon. Low level storm relative helicities increased to 200-350 M2/S2. Widespread severe storms developed across the forecast area during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 10:59 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 13, 10:59 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT WED AUG 13 2008

...TORNADO WATCH 825 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

.PUBLIC...TORNADO WATCH 825 IS IN EFFECT UNTIL 6 PM EDT FOR SOUTHEAST
GEORGIA...ITS ADJACENT COASTAL WATERS...AND FOR PORTIONS OF NORTHEAST
FLORIDA. MYRIAD DISTURBANCES ALOFT CONTINUE TO TRAVERSE THE AREA...
DEEPENING THE SURFACE LOW CURRENTLY OVER GEORGIA. ACTIVITY IS
CURRENTLY IMPACTING OUR NORTHERN-MOST GEORGIA COUNTIES WITH BANDS OF
CONVECTION APPROACHING FROM THE WEST. KJAX/KTAE VAD WIND PROFILERS
INDICATE STRONG SPEED SHEAR...RANGING FROM 20 TO 25 KNOTS AT 1 KFT TO
40 KNOTS AT 4 KFT. THIS IS TEMPERED BY DEEP SOUTHWEST WINDS...
PROVIDING ANEMIC DIRECTIONAL SHEAR. AS AFOREMENTIONED SURFACE LOW
TRACKS EAST AND STRENGTHENS...LOWEST LEVEL WINDS MAY BACK ENOUGH TO
THE SOUTH TO PROVIDE OPTIMAL CONDITIONS FOR ROTATING THUNDERSTORMS.
PER LATEST RADAR TRENDS...HAVE RESERVED CATEGORICAL POPS FOR OUR
NORTHERN-MOST COUNTIES...DECREASING TO SCATTERED POPS FOR OUR
SOUTHERN-MOST LOCALES. HAVE DROPPED LAKE WIND ADVISORY AS EXTENSIVE
CLOUDINESS SHOULD HINDER STRONG MIXING. NONETHELESS...WIND SPEEDS TO
NEAR 30 MPH WILL CERTAINLY BE POSSIBLE.

&&

.AVIATION...WILL LET LLWS EXPIRE AT 14Z AS SURFACE-BASED WINDS
WILL INCREASE. ALTHOUGH VFR CONDITIONS WILL DOMINATE...BANDS OF
CONVECTION WILL FREQUENT THE TERMINALS TODAY. MVFR CEILINGS/VSBYS
WILL ACCOMPANY THESE BANDS AS WELL AS POSSIBLE WIND GUSTS TO 30 KNOTS
DUE TO STRONG WINDS NOTED JUST ABOVE THE SURFACE. CONDITIONS ARE
FORECAST TO SLOWLY IMPROVE THIS EVENING AS SURFACE LOW PUSHES AWAY
WITH ATTENDANT SURFACE FRONTAL BOUNDARY CROSSING THE AREA.
TIMING/MOVEMENT OF THIS FRONTAL BOUNDARY IS DIFFICULT AND MVFR
CEILINGS MAY PREVAIL THIS EVENING. WHOLESALE CHANGES MAY BE NEEDED
FOR TAF PERIOD AFTER 00Z.

&&

.MARINE...NO CHANGES IN HEADLINES. LATEST CHECK OF REGIONAL OBS
INDICATE WIND SPEEDS HAVE INCREASED TO AROUND 20 KNOTS WITH MAXIMUM
GUSTS TO NEAR 30 KNOTS NOTED. CONDITIONS WILL FURTHER DETERIORATE
AS SURFACE LOW OVER GEORGIA DEEPENS WHILE ADVANCING EAST...REACHING
THE ATLANTIC WATERS THIS EVENING.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EDT THURSDAY FOR FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ST AUGUSTINE TO
     FLAGLER BEACH FL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM EDT THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM.

&&

ZAPPE//
Hazardous weather outlook, Aug 13, 10:14 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1114 AM EDT WED AUG 13 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1114 AM EDT WED AUG 13 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA...PORTIONS OF
NORTHEAST FLORIDA AND THE ADJACENT SOUTHEAST GEORGIA COASTAL WATERS
THROUGH 6 PM EDT...

LOW PRESSURE OVER GEORGIA WILL TRACK EAST TODAY WITH A TRAILING COLD
FRONT EXPECTED TO MOVE ACROSS THE LOCAL FORECAST AREA LATE THIS
AFTERNOON AND EVENING. THE LOW IS EXPECTED TO MOVE OFFSHORE THE
SOUTHEAST ATLANTIC COAST TONIGHT. STRONG AND VEERING WINDS IN THE
LOWER LEVELS OF THE ATMOSPHERE COUPLED WITH MODERATE INSTABILITY WILL
SUPPORT THE POTENTIAL FOR ISOLATED TORNADOES AND STRONG DAMAGING WIND
GUSTS. THE RISK OF TORNADIC DEVELOPMENT WILL BE ELEVATED ACROSS
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ACROSS NORTHEAST
FLORIDA...THE RISK OF TORNADIC DEVELOPMENT WILL BE ELEVATED MAINLY
NORTH OF A LINE FROM GAINESVILLE TO JACKSONVILLE. STORMS WILL MOVE
QUICKLY EAST NORTHEAST AROUND 30 TO 40 MPH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

THERE WILL BE SEVERAL BANDS OF CONVECTION MOVING ACROSS THE AREA
TODAY WHICH MAY CREATE TRAINING STORM TRACKS. WIDESPREAD DAILY
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED...WITH ISOLATED
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE TRAILING SURFACE FRONT WILL BEGIN TO STALL ACROSS NORTH CENTRAL
FLORIDA THURSDAY AND PROVIDE A FOCUS FOR NUMEROUS MAINLY AFTERNOON
STORMS FROM GAINESVILLE TO ST. AUGUSTINE SOUTHWARD WITH PERIODS OF
HEAVY RAINFALL POSSIBLE.

DRIER AIR WILL BEGIN TO FILTER OVER THE AREA FRIDAY AND SATURDAY...
BUT STRONG DYNAMICS AND INSTABILITY WILL SUPPORT THE POSSIBILITY OF
A FEW STRONG STORMS THAT MAY PRODUCE HAIL AND GUSTY WINDS.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

AE/ECZ

In the hours before

Special weather statement, Aug 13, 12:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT WED AUG 13 2008

FLZ020>023-GAZ150-163-131815-
BAKER-CLINCH-COLUMBIA-HAMILTON-SUWANNEE-WARE-
108 PM EDT WED AUG 13 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
NORTHWESTERN BAKER...COLUMBIA...HAMILTON...EXTREME SOUTHEASTERN
CLINCH AND SOUTHERN WARE COUNTIES FOR STRONG WINDS VALID UNTIL 215 PM
EDT...

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF BLUE SPRINGS TO 22 MILES WEST OF LURAVILLE...MOVING EAST AT 54
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BLUE
SPRINGS...WEST LAKE...SUWANNEE RIVER STATE PARK...DOWLING PARK...
NEWBURN...JASPER...LURAVILLE...SUWANNEE SPRINGS...LIVE OAK AND
MCALPIN THROUGH 215 PM EDT. EXPECT OCCASIONAL CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 45 TO 55 MPH WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Aug 13, 12:35 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
135 PM EDT WED AUG 13 2008

FLZ020-GAZ150-162>164-131815-
CHARLTON-CLINCH-ECHOLS-HAMILTON-WARE-
135 PM EDT WED AUG 13 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON...WESTERN CHARLTON...SOUTHERN CLINCH...CENTRAL WARE AND
ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
215 PM EDT...

AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF JENNINGS...MOVING
EAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND JENNINGS...STATENVILLE...NEEDMORE AND STEVEN FOSTER STATE PARK
THROUGH 215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 13, 12:40 PM EST
Where
Hamilton County, 0.6 mi W of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.520, -82.960

A spotter reported trees blown down between Jasper and Jennings. Most of the damage was near Highway 41 North and State Road 6. The time of the event was based on radar.

Thunderstorm Wind, Suwannee

When
August 13, 12:44 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.290, -82.990

Winds estimated at 55 to 60 mph were rocking a spotters car at 1100 11th Street SW in Live Oak.

Thunderstorm Wind, Columbia

When
August 13, 1:00 PM EST
Where
Columbia County, 2.39 mi E of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.270, -82.640

Trees were blown down along State Road six and near the Agricultural Station.

Thunderstorm Wind, Nassau

When
August 13, 1:45 PM EST
Where
Nassau County, 0.69 mi N of Hilliard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.690, -81.920

A spotter reported a large tree blown down on a house on Orange Street in Hilliard.

Thunderstorm Wind, Nassau

When
August 13, 1:45 PM EST
Where
Nassau County, 0.69 mi N of Hilliard
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.690, -81.920

A weeping willow tree was uprooted at 10 Aviation Lane at the FAA Control Center in Hilliard.

Thunderstorm Wind, Nassau

When
August 13, 2:00 PM EST
Where
Nassau County, 3.05 mi WNW of Chester
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.690, -81.580

A retired NWS Employee reported several tree tops were snapped near the Weigh Station along Interstate 95. The time of the event was based on radar.

Lightning, Duval

When
August 13, 2:00 PM EST
Where
Duval County, 1.38 mi N of Southside Estates
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
30.320, -81.550

Lightning struck a transformer at the corner of Atlantic and Monument Roads. The power lines caught fire and feel onto a car stopped at the traffic light. Two men rescued the driver of the car that was burning. A local gas station had to shut down their pumps due to the lightning fire. The victim did not suffer critical injuries.

Thunderstorm Wind, Duval

When
August 13, 2:15 PM EST
Where
Duval County, 0.91 mi SW of Gilmore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.360, -81.560

A tree was uprooted and fell on a home on Blossom Ridge Drive North. The time of the event was based on radar.

Thunderstorm Wind, Duval

When
August 13, 2:15 PM EST
Where
Duval County, 1.5 mi NNW of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.450, -81.710

Trees were blown down near Interstate 295 and Duval Road. Additional trees were blown down near Biscayne. The time of the event was based on radar.

Thunderstorm Wind, Duval

When
August 13, 2:35 PM EST
Where
Duval County, 1.38 mi ENE of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$12 million
Reported by
Utility Company
Coordinates
30.360, -81.580

The Jacksonville Port Authority reported two large 125 foot tall container ship cranes collapsed at Blount Island Marine Terminal. Each container was 950 tons. A squall line was moving across the area when the collapsed occurred. The KJAX Doppler radar indicated 45 to 50 knot velocities at approximately 600 feet msl. Each crane cost $6 million.

Thunderstorm Wind, Duval

When
August 13, 2:35 PM EST
Where
Duval County, Oceanway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.470, -81.630

Numerous power lines were blown down across Eastern Duval county.

Thunderstorm Wind, Alachua

When
August 13, 4:02 PM EST
Where
Alachua County, 0.92 mi SE of Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.640, -82.610

Numerous power lines were blown down in Newberry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133191, 133200, 133192, 133193, 133211, 133194, 133212, 133195, 133196, 133197, 133198, 133199.